Kansas, 2020

High Wind in Kansas, April 12, 2020

April 12, 2020 · NWS ICT · 12 events in 12 counties and zones

A powerful cold front swept through Kansas producing significant non-thunderstorm straight line winds. Sustained winds at many locations were easily over 40 mph and several sites also had wind gusts over 50 mph during the event.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful cold front swept through Kansas producing significant non-thunderstorm straight line winds. Sustained winds at many locations were easily over 40 mph and several sites also had wind gusts over 50 mph during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 12, 5:39 AM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 12, 5:39 AM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Sun Apr 12 2020

.SHORT TERM...(Today through Tuesday night)
Issued at 344 AM CDT Sun Apr 12 2020

Early this morning, a strong cold front currently stretches from the
Great Lakes region, southward across northern Kansas, and off into
the Pacific Northwest. Additionally a dryline extends southward
across western Kansas, through western Oklahoma and into Texas.

During the day today, this cold front will sink south across Kansas.
This will set the stage for multiple hazards across portions of the
forecast area today including: 1) rapidly falling temperatures
behind the front; 2) very strong winds behind the front; 3) chances
for strong to severe storms early this afternoon in southeast
Kansas; 4) a brief window for some light snow or wintry mix in north
central Kansas; and 5) elevated fire weather concerns despite recent
green-up owing to the strong wind gusts.

The main challenge with the forecast today is pinpointing the exact
timing of the fronts progression southward across the forecast area.
In a reversal of the thinking from just 24 hours ago, the trend now
appears to be a faster frontal passage. This will mean falling
temperatures a little earlier in the day for most locations, and may
somewhat limit the strong/severe storm potential to southeast Kansas
to just a small window of opportunity earlier this afternoon before
the front clears the area to the east by early evening. Obviously
slight shifts faster or slower will have a dramatic effect on hourly
temperatures today, but the general trend should hold.

Behind the front, steep lapse rates and ample mixing/momentum
transfer will mean winds will increase dramatically as they switch
around to blow out of the north. Little change from the previous
forecast in this regard other than tweaking wind gusts up slightly
since guidance seemed to be struggling with the impressive momentum
transfer. Overall, however, the message and headlines remain the
same: the strongest winds with gusts up to 60mph or so will be in
central and south central Kansas where a High Wind Warning has
been issued. Slightly lower but still elevated winds will be
present in southeast Kansas where a Wind Advisory will be in
effect.

As mentioned earlier, precipitation chances will be a bit tricky
today as well. With moisture being transported into the region
ahead of the boundary in south central but mainly southeast
Kansas, models continue to converge on a solution favoring off-
and-on light rain for much of the day. In central Kansas, wrap-
around moisture and rapidly falling temperatures could produce
some brief light snow or wintry mix. However, the winter weather
potential for today in north central Kansas continues to look not
overly impressive as the vast majority of snow potential will
exist much further north in Nebraska. Little to no accumulation or
much in the way of winter impacts are expected at this time.
Ahead of the front, things could become more interesting in
southeast Kansas by mid-day to early afternoon, however. This area
will have the maximum heating potential today, which will allow
instability to gradually increase throughout the morning. With up
to around 1000J/kg of MLCAPE and ample shear, a couple storms in
southeast Kansas could be strong to severe, with hail and damaging
winds the main threats. The severe threat should quickly end by
late afternoon/early evening, however, as the front pushes into
Missouri.

As the system moves away from Kansas, elevated winds should continue
well into the evening hours. Additionally, temperatures will
continue to fall into the 20s overnight tonight/early tomorrow
morning resulting in a hard freeze area-wide. Given recent warm
weather and the amount of growing degree days so far this Spring,
went ahead and issued a Freeze Warning for all of central, south
central, and southeast Kansas.

Monday will be well below normal temperature-wise reaching only into
the mid to upper 40s across the area. As the previous discussion
mentioned, another approaching wave will move across Monday night
into Tuesday. Little change to areal extent of PoPs with this
forecast issuance. Still thinking that the bulk of precip will
remain south of the Oklahoma border but some of southern Kansas
could see some combination of snow, wintry mix, and rain.
Regardless, not expecting much in the way of accumulation.
Temperatures Monday night/Tuesday morning and again Tuesday
night/Wednesday morning will drop into the hard freeze range range
in central Kansas with low 30s in the southeast.

.LONG TERM...(Wednesday through Saturday)
Issued at 344 AM CDT Sun Apr 12 2020

A surface ridge will build over the Southern Plains mid-week which
will keep the forecast dry but temperatures will remain below normal
until at least next weekend. In the extended range, the next chances
for precipitation will come Thursday into Friday. Expect continued
refinements throughout the week as many uncertainties regarding
timing and specifics remain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 638 AM CDT Sun Apr 12 2020

Low level moisture will continue to increase across most of the
forecast, which will lead to increasing MVFR cigs and even some IFR
cigs today.  All this moisture is increasing ahead of a strong cold
front, currently located across central KS. Expect this front to
charge south-southeast during the morning hours, with the low clouds
and stratus building down with most locations seeing a chance of
either post frontal light rain or drizzle until mid day.  So will go
with a VCSH for this chance.

The bigger story with the strong cold front, will increasing north
winds on the backside of the front with sustained winds of 25 to
30kts and gusts to 42-47kts.  Expect the stronger winds to move into
KHUT and KICT by around 17-19z.

AS the front pushes into SE KS, could see a brief window for some
TSRA near the KCNU taf site from 20-22z. So will go with a VCTS for
this chance.

Ketcham

&&

.FIRE WEATHER...
Issued at 344 AM CDT Sun Apr 12 2020

Very strong north winds today will elevate grassland fire danger
into the very high category in portions of central and south central
Kansas. Recent green-up and relative humidity will be the limiting
factors for enhanced fire weather concerns, but feel the very high
GFDI is warranted given the strong wind gust potential. Any fires
that do ignite today will be extremely difficult to control, and
any outdoor burning should be avoided.

&&

.CLIMATE...
Issued at 344 AM CDT Sun Apr 12 2020

Well below normal temperatures will be common this week with
multiple frost/freeze headlines likely. Although records will be
hard to break, here are a few to keep an eye on:

Monday, April 13 Coolest Highs
Wichita- record is 43 (1983); current forecast is 47
Chanute- record is 45 (1957); current forecast is 47

Tuesday, April 14 Record Lows
Russell- record is 25 (2018); current forecast is 25
Salina- record is 22 (1928); current forecast is 27

Tuesday, April 14 Coolest High
Chanute- record is 47 (2014); current forecast is 48

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  27  47  31 /  30   0   0  20
Hutchinson      61  26  46  28 /  50   0   0  10
Newton          61  25  46  28 /  50   0   0  10
ElDorado        72  27  47  30 /  50   0   0  20
Winfield-KWLD   74  28  48  32 /  60   0   0  30
Russell         45  21  46  25 /  70   0   0  10
Great Bend      50  20  46  25 /  60   0   0  20
Salina          59  24  47  27 /  60  10   0  10
McPherson       58  24  46  27 /  50   0   0  10
Coffeyville     75  30  48  33 /  70  20   0  30
Chanute         71  28  47  32 /  70  20   0  20
Iola            70  28  47  31 /  80  20   0  10
Parsons-KPPF    74  29  47  33 /  60  20   0  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 7 PM this evening to 10 AM CDT Monday for
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

Wind Advisory from 4 PM this afternoon to 1 AM CDT Monday for
KSZ071-072-095-096-099-100.

High Wind Warning until 1 AM CDT Monday for KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...BDK
FIRE WEATHER...TAV
CLIMATE...TAV
Hazardous weather outlook, Apr 12, 3:21 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
421 AM CDT Sun Apr 12 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
421 AM CDT Sun Apr 12 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A cold front will move across the area today bringing strong north
winds gusting as high as 45 to 60 mph. Check the High Wind Warning
and Wind Advisory for additional details.

The strong winds may be accompanied by a wintry mix and reduced
visibility for areas generally north of I-70. At this time, little
to no accumulations of ice or snow are expected.

Thunderstorms will be possible again this afternoon and evening
primarily across southeast Kansas. A few of those storms could be
strong to severe with wind gusts up to 65 mph and half dollar sized
hail.

Very high grassland fire danger is possible in portions of central
and south central Kansas today as a result of the high winds.

Temperatures will fall below freezing behind the front this evening.
See the latest Freeze Warning for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures will continue dropping into the 20s to low 30s area-
wide by early Monday morning. See the latest Freeze Warning for
details.

Widespread frost and or freeze appears likely each day through at
least mid-week. A wintry mix of rain and snow may occur on Monday
night into early Tuesday along the Kansas and Oklahoma border.
Minimal if any accumulation is expected. There is potential for
wintry precipitation at the end of the week in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Apr 12, 7:08 AM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
808 AM CDT Sun Apr 12 2020

KSZ096-100-121400-
Labette KS-Neosho KS-
808 AM CDT Sun Apr 12 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...
  Southeastern Neosho County in southeastern Kansas...

* Until 900 AM CDT.

* At 806 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Parsons...moving northeast at
  30 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Parsons, Labette and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3719 9523 3729 9534 3760 9509 3739 9509
      3738 9508 3727 9508
TIME...MOT...LOC 1308Z 234DEG 26KT 3730 9523

JAKUB
Special weather statement, Apr 12, 8:58 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Wichita KS
958 AM CDT Sun Apr 12 2020

KSZ099-100-121545-
Montgomery KS-Labette KS-
958 AM CDT Sun Apr 12 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Montgomery County in southeastern Kansas...
  Southwestern Labette County in southeastern Kansas...

* Until 1045 AM CDT.

* At 957 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Coffeyville...moving northeast
  at 30 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Coffeyville, Cherryvale, Dearing, Mound Valley, Liberty, Angola and
  Coffeyville Airport.

LAT...LON 3703 9574 3730 9552 3713 9529 3700 9550
      3700 9571
TIME...MOT...LOC 1457Z 230DEG 26KT 3704 9562

JAKUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Barton

When
April 12, 10:20 AM CST to 3:30 PM CST
Where
Barton forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Sustained winds ranged between 40 and 45 mph for several hours at the airport west of Great Bend.

High Wind, Russell

When
April 12, 1:30 PM CST to 3:00 PM CST
Where
Russell forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Measured wind speeds were right at 40 mph for an hour with gusts to 56 mph.

High Wind, Lincoln

When
April 12, 2:00 PM CST to 3:30 PM CST
Where
Lincoln forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

The measurement was taken by the mesonet site right on the county line with Ellsworth County.

High Wind, Sedgwick

When
April 12, 2:55 PM CST to 5:35 PM CST
Where
Sedgwick forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Forty mph sustained winds were noted at Eisenhower airport and some tree damage was reported as the high winds moved through. A 61 mph wind gust was also measured at 355 pm.

High Wind, Rice

When
April 12, 2:55 PM CST to 4:00 PM CST
Where
Rice forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Measured winds of 40 mph were recorded for a short time during the afternoon.

High Wind, Ellsworth

When
April 12, 3:00 PM CST to 4:30 PM CST
Where
Ellsworth forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

The wind gust was measured by the mesonet site located on the county line.

High Wind, Reno

When
April 12, 3:00 PM CST to 5:00 PM CST
Where
Reno forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Public
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Estimated wind gusts of 40 mph were noted across the county.

High Wind, Saline

When
April 12, 3:10 PM CST to 6:15 PM CST
Where
Saline forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Sustained winds of 40-43 mph were noted for several hours just southwest of Salina.

High Wind, Kingman

When
April 12, 4:27 PM CST to 7:00 PM CST
Where
Kingman forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Sustained winds of 40 mph were measuredas well as some tree damage in the city of Kingman.

High Wind, McPherson

When
April 12, 4:34 PM CST to 6:00 PM CST
Where
McPherson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Measured sustained winds of 40 mph lasted a short time during the afternoon hours.

High Wind, Harvey

When
April 12, 5:15 PM CST to 7:30 PM CST
Where
Harvey forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Sustained winds of 40-43 mph were noted during the late afternoon hours.

High Wind, Cowley

When
April 12, 5:54 PM CST to 7:54 PM CST
Where
Cowley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A very short period of sustained winds of 40 mph. A wind gust of 53 mph was also recorded.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885388, 885380, 885382, 885396, 885399, 885383, 885401, 885392, 885398, 885400, 885393, 885397.